Careful Not to OD on Acetaminophen!

When taken in sufficient amounts, acetaminophen is deadly

pills.jpg

In the fall of 1982, some evil person or coterie of evil people tampered with Tylenol bottles in Chicagoland.  Tylenol capsules were laced with cyanide which proved quickly fatal in 7 unwitting victims.  To this day, law enforcement has yet to catch the person or people responsible for these heinous acts.

The Chicago Tylenol murders not only claimed the existences of 7 individuals but also nearly wiped out McNeil Consumer Products, a subsidiary of behemoth drug manufacturer Johnson & Johnson and maker of Tylenol.

  In what is now routinely used as a crisis management case study, at the height of the Tylenol panic, McNeil Consumer Products issued mass public warnings and recalled all extant Tylenol bottles, 31 million in total.   McNeil Consumer Products also assured the public that all tampering occurred outside the factory.

In the weeks following Chicago Tylenol Murder, Johnson & Johnson went from dominating the over-the-counter analgesic market with 35 percent control to a mere 8 percent share.  But within a year of the crisis, Tylenol et al rebounded after a $100 million investment in price reductions, tamper-proof packaging, and the introduction of a gelatin-coated caplet that was both easier to swallow and harder to mess with.  During the crisis and years since, in the hearts and minds of the public, Tylenol has engendered enduring good faith as a safe, affordable and effective pain reliever.

However, for reasons besides the now remote threat of criminal tampering, Tylenol (AKA acetaminophen) is hardly a safe drug.  Few people imagine how when taken in excess, acetaminophen can cause fatal liver failure.  After all, bottles of acetaminophen look innocuous when perched atop a shelf in your medicine cabinet or when sold in combination at your local price club.

  Fortunately, the repercussions of acetaminophen poisoning can be averted if an antidote is administered within the first 10 hours of poisoning. 

The skinny on acetaminophen

In your bodies, acetaminophen finds its way into circulation via the gastrointestinal tract.  Acetaminophen is virtually 100 percent bioavailable making it both effective and potentially dangerous.  It takes about 30 minutes for the analgesic (pain relieving) and antipyretic (fever-breaking) properties of acetaminophen to kick in, and, under normal circumstances, our bodies clear about half a dose of acetaminophen 2.5 hours after ingestion.  

When taken for pain in adults, acetaminophen is dosed between 600 mg and 1000 mg every 4 to 6 hours.  Nobody should take more than 4 grams a day.  Tylenol caplets contain 500 mg of acetaminophen so you should never take more than 2 caplets every 6 hours or 8 caplets per day.  Of note, if you have a painful condition that requires you to take anywhere near 8 caplets of Tylenol a day, you should definitely seek medical attention.

When taken in therapeutic amounts, most acetaminophen is safely broken down by the liver through the metabolic processes of sulfation and glucuronidation.  Furthermore, a smaller amount of ingested acetaminophen (less than 5 percent) is directly excreted via the kidneys.  Finally, with therapeutic dosages, a very small percentage is oxidized by the cytochrome P-450 system reactive metabolite N-acetyl-p-benzoquinoneimine (NAPQI).  NAPQ1 is quickly detoxified by hepatic glutathione to a nontoxic acetaminophen-mercapturate compound which is also eliminated by the kidneys.

In cases of acetaminophen poisoning, the liver enzyme cytochrome P-450 is quickly overwhelmed and stores of glutathione run out. Consequently, the reactive metabolite, NAPQ1, damages and kills liver cells thus leading to liver failure.

A closer look at acetaminophen overdose

In 2008, the American Association of Poison Control Centers reported 71,328 exposures to acetaminophen in combination and 80,845 exposures to acetaminophen alone.  Fifty-three people died of acetaminophen poisoning secondary to combined preparations, and 69 people died on account of acetaminophen alone.  These statistics underline an important clinical truth about Tylenol poisoning: Sure some people end up overdosing on acetaminophen because it appears "benign," but nearly equal numbers of people end up poisoning themselves because they fail to realize that acetaminophen was even on the medications that they were taking.

You and your loved ones must understand which formulations--analgesics, sleep medicines and cold and flu therapies) contain acetaminophen:

  • Lorcet
  • Norco
  • NyQuil
  • Percocet
  • Vicodin
  • Darvocet
  • Excedrin ES
  • Unisom Dual Relief Formula
  • Lorcet
  • Tylox
  • NyQuil
  • Vicks Formula 44-D
  • Tylenol PM
  • Sominex 2

To make matters worse, the adverse effects of many of these medications presented in combination with acetaminophen may initially mask the symptoms of acetaminophen poisoning itself.  This masking may lead to a life-threatening delay in treatment.

Acetaminophen poisoning can be appreciated as 4 stages.

  • Stage 1.  During the first 24 hours, symptoms are nonspecific and include malaise, anorexia, nausea, and vomiting.  For unknown reasons, a poisoned person may develop hypokalemia or low levels of potassium in the blood.
  • Stage 2.  At day 2 or 3, once initial symptoms have waned, symptoms and signs of liver damage or may set in including liver pain and tenderness and elevated liver enzymes (serum transaminases).  Even without treatment, most people with mild to moderate hepatoxicity recover without sequelae and don't enter Stage 3.
  • Stage 3.   By day 3 or 4, fulminant hepatic failure takes place: metabolic acidosis, renal failure, encephalopathy, coagulopathy and recurrent gastrointestinal problems.
  • Stage 4.  For those lucky to survive Stage 3,  recovery begins at about 2 weeks with the restoration of liver function at 2 months.   

Of note, people who are dependent on alcohol or those who are immunocompromised (think AIDS) have depleted glutathione stores and are especially susceptible to acetaminophen poisoning and fulminant hepatic failure.  Moreover, people who are taking epilepsy or tuberculosis medications are also at greater risk because these meds induce cytochrome P-450 enzymatic activity.

Treatment of Acetaminophen Overdose

From a research perspective, the science underlying the treatment of acetaminophen overdose is a bit soft.  Physicians treat acetaminophen dose based on protocols that have had high success in the past including a widely used single acute acetaminophen overdose nomogram which every medical student and resident the world over is likely familiar with.

The antidote for acetaminophen overdose is a drug called N-acetylcysteine (NAC).  The efficacy of NAC highly depends on the time of treatment, and it's most effective if administered within 8 to 10 hours of acute single ingestion overdose.  At 12 to 16 hours, you begin to see the diminishing effect of the antidote; nevertheless, treatment can be started within 24 hours.

With uncomplicated overdose, NAC can be administered in 17 doses during a 72-hour period.  It can also be administered intravenously in as few as 20 hours.  Liver function tests (enzyme levels) are followed for improvement.  Within one to two hours of overdose, activated charcoal can also be administered to help suck up some of the acetaminophens.  In the unfortunate case that acetaminophen has already fried the liver, and fulminant hepatic failure has set in, a liver transplant may be needed.

If you or someone you love has overdosed on acetaminophen or an acetaminophen-containing product, call 911 or emergency services immediately.  Acetaminophen toxicity is an emergency situation and timing is crucial--if you wait too long the NAC antidote won't work, and you could die.  Because signs of acetaminophen toxicity are generalized, it's imperative that you inform all your health care providers that you probably took too much acetaminophen.  (Emergency room physicians typically screen urine for acetaminophen levels but don't depend on this fact.)

A more general note about acetaminophen:  Even though Tylenol and acetaminophen-containing products appear harmless, they aren't.  Really think about why you're taking Tylenol or other over-the-counter analgesics and pain remedies.  Such remedies are meant for very temporary relief.  If your pain extends for some time, you need to seek medical attention.  Keep in mind that Tylenol won't fix chronic conditions like migraines or lower back injuries.

Selected Sources

Hung OL, Nelson LS. Chapter 184. Acetaminophen. In: Tintinalli JE, Stapczynski J, Ma O, Cline DM, Cydulka RK, Meckler GD, T. eds. Tintinalli's Emergency Medicine: A Comprehensive Study Guide, 7e. New York, NY: McGraw-Hill; 2011.   Accessed January 07, 2015.

Olson KR. Chapter 4. Acetaminophen. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.  Accessed January 07, 2015.

Continue Reading